Montana, 2005

Hail and Damaging Winds in Montana, August 10, 2005

August 10, 2005 · NWS GGW · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 7:20 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 7:20 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
820 PM MDT TUE AUG 9 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH THURSDAY...

UPDATE...SHORTWAVE IS MOVING ALONG THE ALBERTA/MONTANA BORDER THIS
EVENING. THUNDERSTORMS HAVE FIRED ACROSS NORTH CENTRAL MONTANA AND
SOUTHERN ALBERTA WITH THIS WAVE. ZONAL FLOW ALOFT WILL BRING THE
SHORTWAVE ACROSS THE HI LINE OF NORTHEAST MONTANA AFTER MIDNIGHT.
THIS MOISTURE WILL OVERRUN THE STATIONARY FRONT OVER CENTRAL MONTANA
AND BE LIFTED OVER NORTHEAST MONTANA OVERNIGHT. ALSO...SOME
FRONTOGENESIS AND UPPER LEVEL DIVERGENCE WILL HELP TO ENHANCE PRECIP
AFTER MIDNIGHT. WILL RAISE POPS TO SCATTERED AFTER MIDNIGHT. THERE
SHOULD BE SOME ELEVATED CONVECTION IN THE OVERRUNNING PRECIP. WILL
KEEP A MENTION OF THUNDERSTORMS IN THE FORECAST. FORRESTER

PREV DISCUSSION...
UPPER LEVEL PATTERN SHOULD BE ZONAL FLOW WITH SHORT WAVES MOVING
ACROSS THE AREA THROUGH THURSDAY.  THERE IS ALSO A FRONTAL SYSTEM
THAT WILL AFFECT THE AREA DURING THE SHORT TERM.  THUS HAVE
INCREASED POPS FOR THURSDAY...AND RAISED POPS FOR THE AFTERNOON AND
EARLY EVENING PERIODS TONIGHT AND WEDNESDAY.

TEMPERATURES LOOK TO BELOW NORMAL FOR THE SHORT TERM.  AS THE
FRONTAL SYSTEM STALLS OVER MONTANA AREAS CAN EXPECT AN SLIGHT
INCREASE IN CLOUDS...HAVE INCREASED CLOUDS IN MUCH OF THE AREA.

THUNDERSTORM POTENTIAL FOR NEXT SEVERAL DAYS...WITH TONIGHT THE
POSSIBILITY OF SEVERE WEATHER IN THE SOUTHWEST ZONES. TLSJR

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
AFTER A COUPLE OF HEAT WAVES AT THE END OF JULY AND BEGINNING OF
AUGUST MODELS IN GOOD AGREEMENT ON A PATTERN CHANGE TO BELOW NORMAL
TEMPERATURES LATE THIS WEEK.  FINALLY CAN GIVE THE AIR CONDITIONERS
A PROLONGED REST.  ONCE THE COOLER WEATHER ARRIVES IT LOOKS TO STICK
AROUND INTO NEXT WEEK WITH A HIGH LATITUDE BLOCKING PATTERN TO
REMAIN IN PLACE INTO THE FIRST HALF OF NEXT WEEK.  A PERSISTENT REX
BLOCK TO REMAIN ACROSS ALASKA AND THE NORTHEAST PACIFIC WITH THE
HUDSON BAY LOW CAMPED OUT FURTHER EAST.  THIS WILL KEEP NORTHEAST
MONTANA LOCKED IN A COOL NORTHWEST FLOW ALOFT.  BIGGEST CHANGE MADE
TO THE DATABASE THIS AFTERNOON WAS TO ADD IN SOME POPS FOR THURSDAY
NIGHT.

THURS NIGHT & FRIDAY...A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA
THURSDAY NIGHT USHERING A MUCH COOLER AIRMASS INTO THE AREA.  AS THE
ATMOSPHERE COOLS AND BEGINS TO MOISTEN UP IT IS POSSIBLE THAT THERE
COULD BE A FEW SHOWERS...ESPECIALLY ACROSS OUR NORTHERN ZONES.  MADE
SOME TWEAKS TO INCREASE THE CLOUD COVER AND ALSO ADDED IN SOME
SHOWERS IN GOOD COORDINATION WITH SURROUNDING OFFICES.  INHERITED
TEMPERATURES LOOK TO BE IN FINE SHAPE WITH THE INTRODUCTION OF THE
COOLER AIRMASS.

SATURDAY & SUNDAY...NO CHANGES PLANNED TO THE ONGOING FORECAST FOR
NEXT WEEKEND.  NORTHWEST FLOW ALOFT AROUND THE REX BLOCK TO OUR
NORTHWEST AND POLAR LOW JUST EAST OF HUDSON BAY TO OUR NORTHEAST.
THIS WILL KEEP THE AREA LOCKED INTO A COOL NORTHWEST FLOW WITH HARD
TO TIME OUT DISTURBANCES THAT COULD TOUCH OFF A FEW SHOWERS.
CERTAINLY DOES NOT LOOK TO A WASH-OUT OF A WEEKEND...BUT A SHOWER
COULD POP UP EVERY NOW AND THEN.  TEMPERATURES WILL BE WELL BELOW
NORMAL...AND MAY NOT GET OUT OF THE 60S DEPENDING ON THE AMOUNT OF
CLOUD COVER.  THE COLDEST OF THE ENSEMBLE PERTURBATIONS WOULD KEEP
HIGH TEMPERATURES ONLY IN THE 50S IN THE NORTH...BUT A FAIRLY
WIDESPREAD IS NOTED WHICH IS COMMON WITH A SIGNIFICANT INTRUSION OF
COOLER AIR...AND GIVEN THE TIME OF YEAR THE CURRENT GRIDS LOOK TO
HANDLE THINGS WELL CLOSE TO THE MIDDLE OF THE RANGE WITH HIGHS
MAINLY FROM THE MID 60S TO LOWER 70S.  IF IT BECOMES APPARENT THAT A
SLIGHTLY STRONGER DISTURBANCE WILL PRODUCE MORE WIDESPREAD CLOUDS
AND SHOWERS WOULD LIKELY NEED TO LOWER TEMPERATURES A BIT MORE
DURING THE DAY...AND PERHAPS RAISE SOME FOR SATURDAY NIGHT IF IT
LOOKS TO BE MORE CLOUDY THAN P/CLOUDY.

FIRST HALF OF NEXT WEEK...SHOULD START TO SEE SOME SLOW MODERATION
OF THE AIRMASS AS THE HIGH LATITUDE PATTERN RETROGRADES A BIT AND
THE AREA SLOWLY COMES UNDER THE INFLUENCE OF MORE OR LESS ZONAL
FLOW.  THE TRANSITION WILL LIKELY TAKE A DAY OR TWO...AND EVEN ONCE
COMPLETE 500MB HEIGHTS AND THICKNESSES VALUES ARE STILL PROGGED TO
BE A LITTLE BELOW AVERAGE FOR THE MIDDLE OF AUGUST.  THE BOTTOM
LINE...NO BIG TIME WARM-UP EXPECTED ANYTIME SOON...WITH TEMPERATURES
JUST SLOWLY RETURNING CLOSER TO NORMAL BY THE MIDDLE OF NEXT WEEK.
AS THE UPPER FLOW PATTERN BACKS INTO THE WEST THE CHANCE OF SHOWERS
SHOULD DIMINISH WITH DRY WEATHER RETURNING.  WILL NEED TO KEEP AN
EYE ON HOW QUICKLY THE PATTERN TRANSITIONS EARLY NEXT WEEK.
FREQUENTLY WITH THIS TYPE OF HIGH LATITUDE BLOCKING PATTERN CHANGES
TAKE PLACE SLOWLY...AND IF IT TURNS OUT TO TAKE ANOTHER DAY OR TWO
KEEPING US IN NORTHWEST FLOW A LITTLE LONGER THAN EXPECTED THE
THREAT FOR A FEW ADDITIONAL SHOWERS COULD LINGER INTO THE FIRST PART
OF THE WEEK.

&&

.AVIATION...OUTSIDE OF ANY WIDELY SCATTERED CONVECTION VFR
CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. CB

&&

CLIMO...AFTER A HOT END TO JULY AND BEGINNING OF AUGUST WHICH
FEATURED 8 OUT 10 DAYS WITH HIGH TEMPERATURES ABOVE 90 DEGREES AND 2
DAYS OVER 100 DEGREES AT GLASGOW...A PATTERN CHANGE WILL BRING BELOW
AVERAGE TEMPERATURES LATER THIS WEEK WHICH WILL LIKELY PERSIST
THROUGH MUCH OF NEXT WEEK. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 9, 2:09 PM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT TUE AUG 9 2005

MTZ021-102115-
PETROLEUM-
309 PM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS EVENING WITH SOME
HAVING SEVERE HAIL...TYPICALLY LESS THAN 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TLSJR

The radar

The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 07:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Garfield

When
August 10, 12:55 AM MST
Where
Garfield County, 10 mi SSE of Edwards
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.000, -107.250

Thunderstorm Wind, Garfield

When
August 10, 1:00 AM MST
Where
Garfield County, 10 mi SE of Edwards
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.033, -107.183

Tree branches down. Some siding torn off a house.

Thunderstorm Wind, Garfield

When
August 10, 1:00 AM MST
Where
Garfield County, 15 mi SSE of Edwards
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.933, -107.217

Several augers blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470914, 5470849, 5470850.